Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Mar 31, 2002, 1:59 PM EST for Jasper County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2002, 1:59 PM EST (18:59 UTC)
- Expired
- Mar 31, 2002, 3:00 PM EST
- In force
- 61 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Jasper County, SC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 1:15 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 775 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
921 WUUS52 KCHS 311859 CCA SVRCHS SCC053-312000- BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 153 PM EST SUN MAR 31 2002 CORRECTED TO REMOVE EFFINGHAM COUNTY IN GEORGIA THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JASPER COUNTY IN SOUTHERN SOUTH CAROLINA. * UNTIL 300 PM EST. * AT 153 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM NEAR RINCON...OR ABOUT 7 MILES SOUTHEAST OF SPRINGFIELD...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... TILLMAN. TARBORO. SWITZERLAND. RIDGELAND. GRAHAMVILLE. GOLFBALL SIZED HAIL AND 60 MPH WINDS ARE POSSIBLE IN THE WARNED AREA. VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS SEVERE THUNDERSTORM... IF YOU ARE IN THE PATH THIS STORM...PUT YOUR CAR IN A GARAGE AND MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. $$ LAT...LON 3233 8142 3220 8127 3250 8089 3266 8108 NNNN WOODWORTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:11 PM EST, 48 minutes earlier.
Area forecast discussion, Mar 31, 1:11 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
111 PM EST SUN MAR 31 2002
WL UPDATE ZONE AND COASTAL WATERS FORECAST FOR SVR TSTM WATCH 66.
.CHS...
GA...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EST
AMZ354-374-GAZ087-088-099>101-114>119-137>141.
SC...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EST
AMZ330-350-352-SCZ040-042>045-047>050.
SMALL CRAFT ADVISORY AMZ330.
WOODWORTHIn the hours before
Special weather statement, Mar 31, 12:40 PM EST, 1 hour 19 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-010400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1240 PM EST SUN MAR 31 2002 ...SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA THIS AFTERNOON INTO THIS EVENING... TEMPERATURES AROUND 80 DEGREES COMBINED WITH DEWPOINTS IN THE 60S WILL PRODUCE A WARM AND UNSTABLE AIRMASS FOR THE REGION. RESIDUAL SURFACE BOUNDARIES FROM CONVECTIVE ACTIVITY LAST NIGHT...ALONG WITH A DEVELOPING PRE FRONTAL TROUGH...WILL ACT TO FOCUS THUNDERSTORM ACTIVITY THIS AFTERNOON AND INTO THIS EVENING. STRONG UPPER LEVEL DYNAMICS WILL AID IN THE DEVELOPMENT OF THESE THUNDERSTORMS INTO THE EVENING HOURS. SOME OF THE THUNDERSTORMS THAT DEVELOP MAY BECOME SEVERE. THE MAIN THREATS WILL BE DAMAGING HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE WEATHER AND REMAIN ALERT AND BE PREPARED TO TAKE ACTION IN THE EVENT OF A WATCH OR WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WOODWORTH
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 1:54 PM EST | Severe Thunderstorm Warning | CHS | Jasper | 66 min |
| Mar 31, 2:49 PM EST | Severe Thunderstorm Warning | CHS | Colleton, Hampton | 41 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.